This medicine cabinet staple is causing alarm

Most households keep a few common over-the-counter remedies on hand in case of emergency. A fever reducer, some cold or heartburn medicine, and likely, anti-diarrheal tablets. But the latter is raising red flags as of late, as Carley Thompson, PharmD, explains.

It’s hard to go a week without hearing a discussion about the opioid epidemic impacting our nation. Oxycodone, morphine and hydrocodone are all well-known, key players in the addiction crisis. But in the last few years, Time Magazine, the New York Times, and various other news outlets have identified a new drug to add to the dialogue, the over-the-counter drug Imodium® (loperamide). 

What is loperamide?

Imodium®, or its generic counterpart loperamide, is an over-the-counter product used to help control diarrhea. This drug was derived from opioids in 1969 and became available in the United States in 1976. The idea behind the creation of this drug was to utilize one of the well-known side effects of opioids (constipation) to the benefit of the patient without being addicting. When used correctly, low doses provide relief from acute or chronic diarrhea with little to no risk of being addictive.

Why is loperamide being abused?

Maximum daily dosing is 16 mg with a prescription. This dose limits the medications effects solely to the gut where it helps to control diarrhea. It has been reported that individuals abusing the drug are using up to 400-600 mg a day of loperamide to either self-treat opioid withdrawal or for recreational use. When these higher doses are used it may reach opioid receptors in the brain and cause the euphoria and pain relief commonly exhibited by oxycodone or morphine.

What are the potential problems associated with abusing loperamide?

Common adverse effects of normal loperamide doses include: nausea, constipation, drowsiness and headaches. Individuals abusing the drug are using over 25 times the maximum daily dose of this medication. These higher doses not only cause the common adverse effects to be more pronounced but also rarer, more serious adverse effects as well.  At these extremely high doses, loperamide can harm the heart and even cause cardiac death. There have been multiple news reports across the country documenting individuals that have died of a heart attack that was linked to abusing loperamide.

What is being done to prevent the abuse of loperamide?

The Federal Drug Administration (FDA) has been working on this problem dating back to the spring of 2017. This involved placing a label on loperamide sold over-the-counter to warn users of the dangers of misusing the medication. Most recently, in January of this year the FDA made recommendations for over-the-counter loperamide to only “contain a limited amount of loperamide appropriate for use for short-term diarrhea according to the product label.”  It is important to note that this statement does not include a specific number but it is a step in the right direction. Some professionals are recommending no more than a single day’s maximum dose to be dispensed in a single package (eight 2 mg capsules) in blister packaging to further limit the abuse potential.  



blog comments powered by Disqus
© 2018 Parkview Health, Fort Wayne, Indiana
Privacy Policy